Alabama, 2003

Damaging Wind in Alabama, March 5, 2003

March 5, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 2:55 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 5, 2:55 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 PM CST WED MAR 05 2003

SEVERE THUNDERSTORM POSSIBILITIES TONIGHT IS THE MAIN CONCERN.

A COLD FRONT EXTENDED FROM THE NORTHEAST U.S. TO TEXAS.  SURFACE LOW
PRESSURE WAS DEVELOPING NEAR THE ARKLATEX REGION AS A UPPER LEVEL
IMPULSE WAS MOVING ALONG THE UPPER LEVEL JET IN TEXAS.  CLOUDS
PRETTY MUCH COVERED ALABAMA.  SHOWERS AND THUNDERSTORMS WERE
DEVELOPING OVER SW MISSISSIPPI.

REGARDING SEVERE STORM POTENTIAL TONIGHT...SPC HAS ENTIRE FORECAST
AREA IN SLIGHT RISK.  THIS MAKES GOOD SENSE WITH A GOOD SHORT WAVE
MOVING ALONG AN APPROACHING COLD FRONT TO PROVIDE LIFT...SOME
INSTABILITY...AND STRONG UPPER LEVEL DYNAMICS WITH WINDS INCREASING
AT MOST LEVELS OF THE ATMOSPHERE.  THE ONE LIMITING FACTOR REMAINS IS
INSTABILITY.  CURRENTLY...TEMPS/DEWPOINTS HAVE NOT RISEN MUCH DURING
THE DAY OVER THE FORECAST...EXCEPT SOUTH OF MONTGOMERY WHERE TEMPS
HAVE RISEN INTO THE 70S.  ATMOSPHERE EXPECTED TO DESTABILIZE SOME
WITH WARMER/MORE JUICY AIR WORKING NORTHWARD AS THE LOW LEVEL JET
INCREASES RAPIDLY THIS EVENING.  WILL MENTION SEVERE STORMS WITH
DAMAGING WINDS FOR MOST AREAS...MAINLY SOUTH OF INTERSTATE 20 TONIGHT
WHERE THE BEST INSTABILITY WILL OCCUR...ALTHOUGH A POSSIBLE TORNADO
CANNOT BE RULED OUT.  EXPECT THE HIGHEST SEVERE WEATHER THREAT TO
OCCUR FROM WEST TO EAST...BEGINNING AROUND 8-10 PM NEAR THE
MISSISSIPPI BORDER TO 2-4 AM NEAR THE GEORGIA BORDER.

COLD FRONT EXPECTED TO PASS THROUGH THE AREA OVERNIGHT AND
THURSDAY...THEN STALL OUT OVER FAR SOUTHERN AREAS BY THURSDAY
AFTERNOON.  WITH FRONT EXPECTED TO LINGER OVER FAR SOUTHERN ZONES
THURSDAY THROUGH FRIDAY...IMPULSES EXPECTED TO MOVE ALONG THE NEARBY
SUBTROPICAL JET...WILL INCREASE PRECIP CHANCES THURSDAY THROUGH
FRIDAY SOUTH.  NO SEVERE WEATHER IS EXPECTED BEYOND TONIGHT.

WITH FRONT WEAKENING AS IT PASSES TONIGHT...EXPECT LITTLE CLEARING
OVER AREA AS LOW LEVEL MOISTURE WILL HANG AROUND WITH WEAK
WINDS.  MAYBE SOME CLEARING WILL OCCUR LATE FRIDAY AS HIGH
PRESSURE AND DRIER AIR WORKS INTO THE AREA.

NO MAJOR CHANGES MADE TO THE EXTENDED.

BHM 51/58/45/66/47 +2110
MGM 59/64/50/66/50 +5441

.BHM...NONE.

MBS/91
Hazardous weather outlook, Mar 5, 1:19 PM CST, 5 hours 13 minutes before
ALZ011>015-017>050-052115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CST WED MAR 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT FOR MUCH OF THE FORECAST AREA.  WARM AND MOIST AIR AT THE
SURFACE...AN APPROACHING COLD FRONT...AND STRONG UPPER LEVEL
DYNAMICS...WILL ALL CONVERGE OVER THE FORECAST AREA TO PRODUCE THE
THREAT OF SEVERE THUNDERSTORMS.  AT THIS TIME...THE PRIMARY THREAT
APPEARS TO BE STRONG...DAMAGING WINDS...ASSOCIATED WITH LINES AND
LINE SEGMENTS AHEAD OF THE COLD FRONT.  AS ALWAYS...WITH A STRONG
SPRINGTIME SYSTEM...THERE IS A POSSIBILITY FOR ISOLATED TORNADOES.

AS FOR THE TIMING OF THE THREAT...THE MOST VULNERABLE HOURS APPEAR TO
BE FROM 8 PM TONIGHT UNTIL THE EARLY MORNING HOURS...AROUND 6 AM...
ENDING FROM WEST TO EAST.  AT THIS TIME...FEEL THE SEVERE WEATHER
WILL MOVE INTO AREAS WEST OF INTERSTATES 20 AND 65 BY 8 PM.  THE
SEVERE WEATHER WILL MOVE EAST INTO THE INTERSTATE 65 AND 20 CORRIDOR
BY MIDNIGHT...AND BE AROUND INTERSTATE 85 BY 3 AM. THIS IS A FAST
MOVING SYSTEM AND EXPECT IT TO EXIT OUR COUNTY WARNING AREA BY 11 AM
THURSDAY MORNING.

AS ALWAYS...STAY TUNED FOR FURTHER UPDATES AND CLARIFICATION OF THE
TIMING...LOCATION...AND EXTENT OF THE SEVERE WEATHER THREAT
THROUGHOUT THE DAY TODAY.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED OVER MOST OF THE AREA TONIGHT.

In the hours before

Special weather statement, Mar 5, 5:08 PM CST, 1 hour 24 minutes before
ALZ024-060015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 615 PM
CST...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF SYLVAN SPRINGS...MOVING NORTHEAST
AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HUEYTOWN...
BRIGHTON...SYLVAN SPRINGS...PLEASANT GROVE...MULGA...MIDFIELD...
MAYTOWN AND GRAYSVILLE THROUGH 615 PM CST.

THESE STORMS MAY PRODUCE PEA SIZE HAIL...BREIF HEAVY RAIN...AND WIND
GUSTS OF 25 TO 30 MPH. A TORNADO WATCH IS ALSO IN EFFFECT FOR THE
AREA. REMEMBER...TORNADOES CAN QUICKLY FORM FOR THUNDERSTORMS WITH
LITTLE OR NO ADVANCE WARNING.

LAT...LON 3355 8720 3381 8673 3376 8656 3358 8656
          3336 8711
Special weather statement, Mar 5, 5:26 PM CST, 1 hour 6 minutes before
ALZ022-030-031-060030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER...GREENE AND PICKENS
COUNTIES UNTIL 630 PM CST...

AT 522 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS OVER EASTERN MISSISSIPPI...ABOUT 30
MILES WEST OF GEIGER...MOVING NORTHEAST AT 55 MPH.  IF THIS CLUSTER
OF SEVERE THUNDERSTORMS MAINTAINS ITS INTENSITY...WARNINGS WILL BE
NEEDED ACROSS WESTERN ALABAMA AROUND 600 PM.

THESE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MEMPHIS...
PICKENSVILLE...MCMULLEN...ALICEVILLE...ETHELSVILLE...CARROLLTON...
REFORM AND GORDO BETWEEN 600 AND 630 PM CST.

LAT...LON 3328 8832 3354 8826 3353 8802 3352 8793
          3352 8785 3328 8783 3267 8783 3237 8840
Special weather statement, Mar 5, 6:32 PM CST, 0 minutes before
ALZ024-060100-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE WITH STORMS MOVING
THROUGH JEFFERSON COUNTY.

AT 627 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AT 60 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
HUEYTOWN...BESSEMER...MINOR...HOMEWOOD...CAHABA HEIGHTS...BIRMINGHAM
AIRPORT AND BIRMINGHAM THROUGH 700 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

MINOR FLOODING IS ALSO POSSIBLE. VERY HEAVY RAINFALL CAN BE EXPECTED
IN A SHORT PERIOD OF TIME...PRODUCING LOCALIZED FLOODING OF STREETS
AND DRAINAGE AREAS.

LAT...LON 3350 8712 3367 8655 3354 8653 3348 8668
          3340 8676 3334 8705

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
March 5, 6:32 PM CST
Where
Sumter County, Livingston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.583, -88.183

Several trees and power lines were blown down in and around Livingston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348076.